Michigan, 2014

Hail in Michigan, April 29, 2014

April 29, 2014 · NWS APX · 2 events in 2 counties and zones

A cluster of strong storms brought hail to portions of northeast lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A cluster of strong storms brought hail to portions of northeast lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 29, 6:55 PM EST, 2 minutes earlier.

Area forecast discussion, Apr 29, 6:55 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
755 PM EDT TUE APR 29 2014

.SYNOPSIS...
ISSUED AT 346 PM EDT TUE APR 29 2014

A LARGE AREA OF LOW PRESSURE WILL SLOWLY MEANDER THROUGH THE WESTERN
GREAT LAKES OVER THE NEXT FEW DAYS. THIS WILL BRING SEVERAL MORE
ROUNDS OF RAINFALL TO THE STATE THROUGH THE REST OF THE WEEK AND
HEADING INTO THE WEEKEND...INCLUDING SOME THUNDERSTORMS TO PARTS OF
LOWER MICHIGAN TONIGHT. TEMPERATURES WILL REMAIN WELL BELOW NORMAL
ACROSS NORTHERN MICHIGAN THROUGH THE FIRST WEEK OF MAY.

&&

.UPDATE...
ISSUED AT 716 PM EDT TUE APR 29 2014

HAVE UPDATED HWO/FORECAST GRIDS TO ACCOUNT FOR STRONG/SEVERE
STORMS NOW ARRIVING GLADWIN COUNTY. THE WINDOW FOR A SEVERE THREAT
IS QUITE NARROW /WITH MUCAPES >250 J/KG NOT EXTENDING NORTH OF
M-55/...BUT HAVE BEEFED UP POPS IN THIS AREA TO CATEGORICAL
THROUGH THE NEXT FEW HOURS WITH ADDED WIND/HAIL WORDING.

&&

.SHORT TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 346 PM EDT TUE APR 29 2014

...SHOWERY TONIGHT...

THE WELL ADVERTISED AREA OF LOW PRESSURE CONTINUES TO INCH TOWARD
THE WESTERN GREAT LAKES. THIS SYSTEM WILL CONTINUE TO PLAGUE THE
REGION OVER THE NEXT FEW DAYS. THE FIRST BATCH OF SYNOPTICALLY
DRIVEN RAINFALL HAS JUST ABOUT CLEARED EASTERN UPPER MICHIGAN.
THIS NOW LEAVES THE FORECAST AREA IN A TEMPORARY VOID.
WARM/OCCLUDED FRONT CONTINUES TO PROGRESS NORTHWARD TOWARD THE FAR
SOUTHERN FORECAST AREA. GRR RADAR AND SURFACE OBSERVATIONS
INDICATES THAT A FEW SHOWERS AND EMBEDDED THUNDERSTORMS HAVE
DEVELOPED ACROSS SOUTHWEST LOWER MICHIGAN IN DRY SLOT EVIDENT ON
WATER VAPOR IMAGERY. THE MAIN SHORT TERM FORECAST CONCERNS REVOLVE
AROUND POPS...THUNDERSTORM CHANCES AND SEVERE THREAT THROUGH
TONIGHT.

THE SMALL WINDOW FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE
REGION (PRIMARILY SOUTHERN FORECAST AREA) APPEARS TO BE CLOSING
ESPECIALLY DUE TO THE MITIGATION OF DRIER AIR (KEEPING SURFACE
DEWPOINTS CAPPED IN THE LOWER 50S). SO DESPITE DECENT WIND FIELDS
ALOFT...THE LACK OF SURFACE BASED INSTABILITY (DUE TO THE LATE
ARRIVAL OF DAYTIME HEATING)...DO NOT ANTICIPATE SEVERE THUNDERSTORMS
ACROSS THE REGION. THERE STILL COULD BE A STRONG STORM OR
TWO...MAINLY SOUTH OF M-72 INTO THIS EVENING BUT WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED WITH SCATTERED RAIN SHOWERS AND
POSSIBLY EMBEDDED THUNDER EXPECTED. OTHERWISE...ISENTROPIC ASCENT
IN COMBINATION WITH ANOTHER VORTICITY SPOKE IN THE WHEEL ROTATING
AROUND THE UPPER LEVEL LOW PRESSURE SPINNING OFF TO OUR SOUTHWEST IS
EXPECTED TO LEAD TO MORE SHOWER ACTIVITY OVERNIGHT. RAINFALL
AMOUNTS OF A QUARTER OF AN INCH OR LESS EXPECTED. TEMPERATURES
WILL BE VERY TRICKY WITH LOTS OF SPOTS RISING INTO AND THROUGH THE
50S INTO THIS EVENING THEN SLOWLY DROPPING BACK INTO THE 40S FOR
LOWS WEDNESDAY MORNING.

.LONG TERM...(WEDNESDAY THROUGH TUESDAY)
ISSUED AT 346 PM EDT TUE APR 29 2014

WEDNESDAY THROUGH FRIDAY...BAROCLINIC LOW WITH SFC LOW PRESSURE
CENTERED OVER LOWER MICHIGAN AND SHORT WAVE OVER MINNESOTA/WISCONSIN
WILL CONTINUE TO PRODUCE CATEGORICAL RAIN CHANCES WEDNESDAY
AFTERNOON AND INTO THE EVENING HOURS AS PLUME OF GULF/ATLANTIC
MOISTURE CONTINUES TO SPIN OVER THE GREAT LAKES REGION. AS THE
GREATER ISENTROPIC LIFT MOVES EAST AND MOISTURE ADVECTION ALONG THE
295K ISENTROPIC SURFACE BECOMES MORE PARALLEL TO QG PRESSURE
SURFACES...RAIN SHOWERS WILL BE LIGHT AND MORE SPORADIC THROUGH THE
MORNING AND EARLY AFTERNOON HOURS UNTIL AN UPPER LEVEL PIECE OF
ENERGY WEDNESDAY AFTERNOON GENERATES SOME HEAVIER RAIN SHOWERS AND
POSSIBLY EVEN A RUMBLE OR TWO OF THUNDER. WITH 0-6KM BULK SHEAR NEAR
40 KTS PERPENDICULAR TO A MAINLY EAST-WEST ORIENTED OCCLUDED FRONT
OVER NORTHERN LOWER MICHIGAN...MID-LEVEL LAPSE RATES AROUND 6
C/KM...AND AMPLE MOISTURE...THUNDERSTORMS ARE NOT OUT OF THE
QUESTION. BUT WITH NO SUNSHINE AND ONLY 200-400 J/KG OF SKINNY
MLCAPE...MAIN THREAT WITH ANY THUNDERSTORMS THAT DO DEVELOP SHOULD
BE MOSTLY HEAVIER BOUTS OF RAIN WITH ANY WIND/HAIL REPORTS STAYING
BELOW SEVERE CRITERIA. TEMPERATURES WEDNESDAY AFTERNOON WILL STILL
BE BELOW NORMAL FOR THIS TIME OF THE YEAR...WITH UPPER 40S OVER
EASTERN UPPER AND MID TO UPPER 50S FOR NORTHERN LOWER. SYSTEM BEGINS
TO BECOME BAROTROPIC THURSDAY WITH A NEGATIVELY TILTED UPPER LEVEL
TROUGH NEARLY STATIONARY OVER NORTHERN MICHIGAN THROUGH FRIDAY
CONTINUING RAIN CHANCES. HIGH TEMPERATURES MAINLY IN THE UPPER 40S
TO LOW 50S. LOW TEMPERATURES THURSDAY AND FRIDAY NIGHT WILL BE IN
THE UPPER 30S TO LOW 40S.

SATURDAY AND SUNDAY...CHANCES OF SHOWERS CONTINUE AS ANOTHER
SHORTWAVE TRAVERSES TROUGH THE NORTHERN GREAT LAKES REGION. HIGH
CONFIDENCE IN RAIN BUT SPECIFIC TIMING AND INTENSITY HAS YET TO BE
RESOLVED. SKIES SHOULD REMAIN CLOUDY THROUGH LATE SUNDAY NIGHT.
TEMPERATURES CONTINUE WITH THE CURRENT TREND...HIGHS IN THE UPPER
40S TO MID 50S AND LOWS IN THE MID TO UPPER 30S.

MONDAY AND TUESDAY...LOOKS TO BE THE BEST CHANCES OF THE WEATHER
FINALLY DRYING OUT AND PATTERN BECOMING MORE ZONAL. DAYTIME
TEMPERATURES WILL MODERATE SLIGHTLY...INTO THE UPPER 50S WITH LOWS
STILL IN THE LOW TO MID 30S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 740 PM EDT TUE APR 29 2014

SUMMARY: LOW PRESSURE WILL CONTINUE TO SLOWLY MOVE INTO THE GREAT
LAKES REGION THROUGH THE UPCOMING TAF PERIOD...WITH GENERALLY POOR
FLYING CONDITIONS EXPECTED.

RESTRICTIONS: IFR AT PLN/APN WITH DRY SLOT BRINGING VFR CONDITIONS
TO TVC/MBL. THE OVERALL TREND IS FOR DETERIORATING CONDITIONS IN
STRATUS/FOG OVER TVC/MBL WITH DRY SLOT POSSIBLY PROVIDING A PERIOD
OF IMPROVING CONDITIONS AT PLN BEFORE IFR CIGS/VSYBS SET BACK IN
HERE. MVFR/IFR CONDITIONS WILL GRADUALLY IMPROVE DURING THE DAY ON
WEDNESDAY...WITH A FEW BREAKS TO VFR POSSIBLE BUT NOT LIKELY.

AS FOR PRECIPITATION...THERE WILL BE ONGOING SHOWER CHANCES
THROUGH THE PERIOD...EXCEPT FOR A LULL FOR A TIME THIS EVENING
TVC/MBL/PLN AS DRY SLOT WORKS NORTH. SHOWERS WILL BECOME
INCREASINGLY WIDESPREAD DURING THE DAY ON WEDNESDAY WITH DAYTIME
HEATING.

WINDS: SOUTHEAST WINDS AROUND 10KTS WILL CONTINUE THROUGH MUCH OF
THE TAF PERIOD...SHIFTING SOUTHWEST AT MBL/TVC WEDNESDAY
AFTERNOON.

LLWS: SOUTHEAST WINDS AT 1.5-2KFT INCREASE TO 30-35KTS THIS
EVENING FROM TVC-APN NORTHWARD WITH LESS LLWS THREAT AT MBL. THIS
WILL CONTINUE THROUGH THE OVERNIGHT BEFORE MIXING OUT DURING THE
MORNING ON WEDNESDAY.

THUNDER: GIVEN CURRENT PRESENTATION OF CELLS OVER NORTHEAST
LOWER...ONLY SITE THAT REALLY HAS ANY THUNDER THREAT THIS EVENING
IS APN...AND NEAR TERM MODELS AND OBSERVATIONAL TRENDS SUGGEST
THAT THUNDER SHOULD FALL APART BEFORE ARRIVING...SO WILL INCLUDE
NO MENTION IN THIS PACKAGE. THERE WILL BE ANOTHER CHANCE AFTER 18Z
WEDNESDAY AS INSTABILITY INCREASES DURING THE AFTERNOON.
INSTABILITY DOES REMAIN RATHER WEAK...AND THUS WITH CONFIDENCE
QUITE LOW...WILL NOT INCLUDE MENTION AT THE END OF THE TAF PERIOD
AS WELL.

&&

.MARINE...
ISSUED AT 346 PM EDT TUE APR 29 2014

SURFACE PRESSURE GRADIENT CONTINUES TO WANE AS LOW PRESSURE INCHES
TOWARD THE REGION. AS A RESULT WINDS WILL CONTINUE TO DECREASE
TONIGHT. HOWEVER...CONTINUED GUSTINESS IS EXPECTED THROUGH LATER
THIS EVENING...ESPECIALLY WITH FUNNELING THROUGH THE STRAITS SO
SMALL CRAFT ADVISORIES HAVE BEEN EXTENDED THROUGH LATER THIS
EVENING. WINDS ARE EXPECTED TO BE UNDER ADVISORY CRITERIA
WEDNESDAY THROUGH THE END OF THE WEEK AS LOW PRESSURE HANGS OVER
THE REGION.

&&

.HYDROLOGY...
ISSUED AT 346 PM EDT TUE APR 29 2014

GENERAL QUARTER TO THREE QUARTERS OF AN INCH RAINFALL TODAY. AREA
RIVERS HAVE RISEN A BIT BUT REMAIN BELOW FLOOD STAGE. THIS IS
EXPECTED TO REMAIN THE CASE...THOUGH WILL HAVE TO BE MONITORED IN
CASE HEAVIER SHOWERS OR THUNDERSTORMS (THROUGH WEDNESDAY) IMPACT
RIVERS OVER THE NEXT WEEK.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LHZ345>347.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LMZ341-342.
LS...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LSZ321-322.

&&

UPDATE...ARNOTT
SYNOPSIS...ADAM
SHORT TERM...AS
LONG TERM...TL
AVIATION...ARNOTT
HYDROLOGY...AS
MARINE...AS
Hazardous weather outlook, Apr 29, 6:00 PM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
700 PM EDT TUE APR 29 2014

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
010200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
700 PM EDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN THROUGH
TONIGHT. ISOLATED SEVERE STORMS APE POSSIBLE OVER NORTHEAST LOWER
MICHIGAN...PARTICULARLY FOR LOCATIONS SOUTH AND EAST OF A WEST
BRANCH TO OSCODA LINE. THE PRIMARY THREAT WITH ANY STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS REMAIN POSSIBLE ACROSS MUCH OF NORTHERN LOWER MICHIGAN
ON WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT COULD
CONTAIN LOCALLY HEAVY RAINFALL.

RIVER LEVELS ARE EXPECTED TO RUN HIGH INTO LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE THROUGH THE WORK WEEK. REPORTS MAY BE MADE ONE OF
THREE WAYS:

ONLINE: WEATHER.GOV/GAYLORD

FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV

TWITTER: TWITTER.COM/NWSGAYLORD.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

ARNOTT

In the hours before

Local storm report, Apr 29, 6:19 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
719 PM EDT TUE APR 29 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             GLADWIN                 43.98N 84.49W
04/29/2014  E0.50 INCH       GLADWIN            MI   LAW ENFORCEMENT

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Apr 29, 6:29 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
729 PM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             8 E BEAVERTON           43.88N 84.33W
04/29/2014  E0.25 INCH       GLADWIN            MI   SPOTTER

&&

ADAM
Special weather statement, Apr 29, 6:34 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
734 PM EDT TUE APR 29 2014

MIZ042-300000-
ARENAC MI-
734 PM EDT TUE APR 29 2014

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BENTLEY...OR 9 MILES SOUTHWEST OF STERLING...
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STANDISH...
  STERLING...
  ALGER...
  AU GRES...
  OMER...
  MAPLE RIDGE...
  TWINING...
  TURNER...

JZ
Special weather statement, Apr 29, 6:40 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
740 PM EDT TUE APR 29 2014

MIZ035-300015-
OGEMAW MI-
740 PM EDT TUE APR 29 2014

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALGER...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SKIDWAY LAKE...
  SELKIRK...
  RIFLE RIVER STATE PARK...
  LUPTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JZ
Local storm report, Apr 29, 6:45 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
745 PM EDT TUE APR 29 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             4 NE ALGER              44.15N 84.04W
04/29/2014  E0.25 INCH       ARENAC             MI   PUBLIC

            HAIL COVERING THE GROUND

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Apr 29, 6:57 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
757 PM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             4 SE SKIDWAY LAKE       44.15N 83.99W
04/29/2014  E0.25 INCH       ARENAC             MI   SPOTTER

            HAIL COVERING THE GROUND.

&&

ADAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ogemaw

When
April 29, 6:57 PM EST
Where
Ogemaw County, 3.49 mi S of Selkirk
Measured
0.75 in hail
Reported by
Public
Coordinates
44.270, -84.060

Hail, Iosco

When
April 29, 8:33 PM EST
Where
Iosco County, 0.85 mi SE of Au Sable
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.410, -83.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515621, 515622.